Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 61, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 29, 2001, 4:58 PM EDT for Clay County, Leslie County, Kentucky. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 29, 2001, 4:58 PM EDT (20:58 UTC)
- Expired
- Jun 29, 2001, 5:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, KY, Leslie County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:10 PM EDT | Hail 0.75 | Hoskinston, KY | |
| Jun 29, 5:15 PM EDT | Thunderstorm Wind | Big Creek, KY | Trees were blown down blocking several roads. |
| Jun 29, 5:23 PM EDT | Thunderstorm Wind | Hoskinston, KY | Thunderstorm winds brought trees down on Kentucky Highway 421. Two vehicles were damaged as they collided with the trees on the road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 292059
SVRJKL
KYC051-131-292145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
458 PM EDT FRI JUN 29 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY
LESLIE COUNTY
* UNTIL 545 PM EDT
* AT 458 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER SPRING
CREEK...OR ABOUT 12 MILES SOUTHWEST OF HYDEN...MOVING NORTH AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER BEAR BRANCH AT 505 PM EDT.
OVER BOBS FORK AT 510 PM EDT.
OVER SIZEROCK AT 515 PM EDT.
OVER PANCO AT 520 PM EDT.
4 MILES WEST OF SHOAL AT 525 PM EDT.
7 MILES WEST OF CONFLUENCE AT 530 PM EDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO
GROUND LIGHTNING...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST
THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3701 8369 3694 8332 3712 8319 3731 8338
3733 8373
$$
c
DUSTY/WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:35 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 29, 1:35 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 135 PM EDT FRI JUN 29 2001 WARM...HUMID...SUMMER WEATHER TO CONTINUE. FCST PROBLEMS CONTINUE TO EVOLVE AROUND PCPN CHANCES THRU THE WEEKEND AND FROPA ON MONDAY. THE EXTENDED FCST THRU THE HOLIDAY ALSO LOOKS A BIT UNCERTAIN ALSO. MODELS CONTINUE TO SHOW VERY LITTLE RUN TO RUN CONSISTENCY AS FAR AS LIFT AND QPF ARE CONCERNED. SYNOPTIC SCALE FEATURES ARE SIMILAR HOWEVER. CLOSED LOW OVER MO/AR FINALLY SHEARS OUT OVER THE WEEKEND. RIDGE ALOFT BUILDS OVER THE WEST AND WEAKENS OVER THE EAST ALLOWING A W-NW FLOW TO SET UP. THIS ALLOWS YET ANOTHER FRONT TO MOVE INTO THE PICTURE BY THURSDAY. SHORT TERM SENSIBLE WEATHER...FCST SOUNDINGS/TIME HEIGHT SECTIONS ETC. GENERALLY AGREE THAT RH WILL INCR SOMEWHAT KEEPING THE ATMOSPHERE FAIRLY UNSTABLE. NO CAP NOTED. MODELS DONT AGREE TO WELL ON TIMING OF VORT LOBES HOWEVER. PWS QUITE HIGH FOR THE NEXT FEW DAYS ALTHOUGH MAY LOWER A BIT WITH TIME. ALL IN ALL THE WEEKEND APPEARS TO BE MORE OF THE SAME....CHANCE OF AFTERNOON AND EVENING SHRA/TSRA. PLANNING ON A 30 POP TONIGHT FOR THE WHOLE CWA WITH NO TIMING AS THE ETA AND AVN MODELS ARE TRYING TO WORK SOME DECENT UVVS AND VORT NORTHWARD UP THRU THE CWA. NGM A BIT WEAKER LOOKING. AREAS OF FOG AGAIN TONIGHT. RAINS MAY BE HEAVY AT TIMES DUE TO HIGH PW AND SLOW MOVEMENT. DESPITE HIGH DEWPOINTS MAY OPEN UP TEMP RANGE TO 60-65 AS CO-OPS EACH MORNING CONTINUE TO COME IN A LITTLE LOWER THAN GUIDANCE. SAME SONG AND DANCE ON SAT AND SUN WITH MAINLY DIURNALLY DRIVEN CONVECTION. TEMPS STILL IN THE MID 80S. POPS 30-40. SUNDAY NIGHT THE FRONT APPROACHES AND SOME QUESTION AS TO TIMING. 12Z AVN RUN NOW EVEN FASTER THAN PREVIOUS 2-3 RUNS AND STRONGER WITH THE SFC HIGH OVER THE GREAT LAKES. WILL GO MC SUNDAY NIGHT AND PROBABLY 50 POPS. WILL STICK FAIRLY CLOSE TO NGM/AVN MOS TEMPS. WILL GO WITH A BLEND OF POPS. THE EXTENDED LOOKS VERY INTERESTING YET DIFFICULT. OVERALL MY CONFIDENCE IS NOT REAL HIGH. AVN/MRF AND ECMWF SOMEWHAT CONSISTENT THE PAST COUPLE RUNS NOW IN BRINGING COLD FRONT #1 INTO THE AREA AS EARLY AS MONDAY MORNING. THE ECMWF REALLY HAMMERS IT THRU HERE AND PUSHES IT WELL INTO THE GULF COAST STATES. THEN HIGH PRESSURE FOR TUE AND WED AND THEN ANOTHER FRONT ZIPS INTO THE PICTURE BY THURSDAY. THE ECMWF OVERALL SEEMS A BIT STRONG AND AGGRESSIVE. THE MRF ON THE OTHER-HAND...BRINGS THE FRONT INTO THE CWA MONDAY AND THEN STALLS THE FRONT OUT ACROSS TN. THEN IT DEVELOPS AN ASSORTMENT OF WAVES ON THE FRONT TO OUR WEST AND GENERATES ALL SORTS OF PCPN/CONVECTION TUE-THUR. BY THU IT TOO PUSHES FRONT #2 INTO THE CWA. HIGH PRESSURE THEN BUILDS INTO THE PICTURE FOR FRIDAY. MRF ALMOST SEEMS TO BE WISH-CASTING A LOT OF THINGS FOR MIDWEEK (ESP CONSIDERING THE TIME OF THE YEAR) WHILE THE ECMWF SEEMS VERY STRONG AND AGGRESSIVE FOR JULY. TO MUDDY UP THE PICTURE A LITTLE MORE...THE NCEP MANUAL PROGS FROM YESTERDAY SEEM TO BE MARCHING TO THEIR OWN DRUMMER AND KEEP THE FRONT UP NEAR THE GREAT LAKES UNTIL 12Z WED...TOTALLY IGNORING THE FRONT MONDAY AND ALL THE WAVE ACTION OF THE MRF FOR TUE-WED. ALL IN ALL LEANING TOWARD A MODEL BLEND AND DISCOUNTING TO SOME EXTENT THE NCEP MANUAL PROGS WHICH I USUALLY DONT DO. WILL KEEP MENTION OF SHRA/TSRA MON-THU AND DRY ON FRIDAY. NEW 12Z AVN RUN GOES FOR DRY WX ON TUE BUT CHC SHRA AGAIN BY TUE NIGHT. WILL STICK CLOSE TO GUIDANCE TEMPS BUT NOT REAL CONFIDENT IN THOSE EITHER AS IT MAY BE A BIT COOLER THAN PREDICTED BY THE NUMERICAL GUIDANCE. WILL TRY TO HAVE SOME WORK ZONES OUT BEFORE TOO LONG. COMMENTS WELCOME. .JKL...NONE. HALL
In the hours before
Local storm report, Jun 29, 4:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
434 PM EDT FRI JUN 29 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM CEDAR GROVE KY WIND DAMAGE
06/29/01 PULASKI TREED DOWN IN CEDAR GROVE.
REPORTED BY 24 HOUR WARNING
POINT.
0402 PM 4 SW SOMERSET KY WIND DAMAGE
06/29/01 PULASKI TREE DOWN NEAR OAK HILL.
REPORTED BY TRAINED
SPOTTER.
BThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:01 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 44 min |
| Jun 29, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 45 min |
| Jun 29, 7:17 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.